Recently, we have reported a few cases of acute liver damage in patients with Graves ophthalmopathy (GO), during or following high dose intravenous (iv) glucocorticoid (GC) pulse therapy. In the present study we analyzed retrospectively liver enzymes (LE) in 294 consecutive patients with GO who underwent ivGC. LE were measured before or during ivGC, and in 91 patients also within 6 months after ivGC. An asymptomatic increase in LE (AST peak: 6788 U/L, ALT peak: 75228 U/L) was observed in 5/294 patients (1.7%). In 2/294 patients (0.68%) this occurred during ivGC, whereas in 3/91 patients (3.3%) it occurred 14 months after ivGC. LE returned spontaneously within the normal range in 4/5 patients, whereas no follow-up data are available for one patient. LE alterations were significantly (P=0.016) more frequent in patients with pre-existing high serum cholesterol and/or triglyceride levels (4/75=5.33% vs 1/219=0.45%), and also, but not to a significant extent (P=NS), in patients with pre-existing obesity (3/102=2.94% vs 2/192=1.04%), diabetes (1/42=2.38% vs 4/252=1.58%), high blood pressure (2/60=3.33% vs 3/234=1.28%), previous exposure to hepatitis B virus (2/38=5.26% vs 3/256=1.17%) or liver steatosis at ultrasound (2/15=13.3% vs 0/12=0.00%). We conclude that transient, asymptomatic increase in LE can occur in GO patients during ivGC with a relatively high frequency. Several pre-existing conditions are likely to enhance the risk of LE alterations. Our findings, together with the previous reported cases of severe liver damage, prompt a strict selection and a careful monitoring of patients to be subjected to ivGC.
01 - 05 Apr 2006
European Society of Endocrinology